MAUDE Adverse Event Report: ASCENSION ORTHOPEDICS, INC. SLOTTED T-15 STAR DRIVER SCREW + CAP; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

ASCENSION ORTHOPEDICS, INC. SLOTTED T-15 STAR DRIVER SCREW + CAP; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number SCR096006301
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/09/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that, during surgery, it was noticed that the tip of one (1) slotted t-15 star driver screw + cap sheared off as surgeon used power to attach screw locking caps.The procedure was resumed, without any delay, using a s+n back-up devices.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.Visual evaluation of the slotted t-15 star driver found that the prongs on the reusable instrument were sheared off.The slotted t-15 star driver was worn from repetitive use.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on the intended use of the device and visual evaluation, the most likely cause is incorrect surgical technique.The slotted t-15 star driver is a reusable instrument expected to be used across multiple surgeries.The star driver is used several times throughout a surgery to install multiple locking screw caps.This frequent use could cause the tip of the instrument, which interfaces with the screwcaps, to wear and break.The surgical technique indicates that the slotted t-15 star driver is to be used with a torque limiter and ratcheting screwdriver handle.The torque limiter is designed to tighten the locking caps to ensure a secure fit and prevent over-tightening.This surgical step should not be performed using a powered driver.Subjecting the screw caps to excessive torque can cause the screwdriver to be damaged.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
SLOTTED T-15 STAR DRIVER SCREW + CAP
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer (Section G)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18636264
Report Number3002788818-2024-00016
Device Sequence Number7930847
Product Code LXH
UDI-Device Identifier00885556864302
UDI-Public885556864302
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberSCR096006301
Device Lot Number26384110
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/09/2024
Supplement Date Received by Manufacturer03/08/2024
Initial Report FDA Received Date02/02/2024
Supplement Report FDA Received Date03/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/30/2020
Is the Device Labeled for Single Use? (Y/N) No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown